Alert archive / Texas / Flash Flood Warnings in 2005

Flash Flood Warning 54, NWS Midland/Odessa, TX

July 13, 2005Ector County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Jul 13, 2005, 5:19 PM CDT for Ector County, Texas. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 13, 2005, 5:19 PM CDT (22:19 UTC)
Expired
Jul 13, 2005, 8:15 PM CDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Ector County, TX

The radar

The Midland/Odessa radar (KMAF), 25 km from the middle of the area, began a volume at 22:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 13, 5:30 PM CDTFLASH FLOODOdessa, TXFLOODING NEAR MUSIC CITY MALL ALONG 42ND STREET DURING STORM.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 10.3 hours before the alert went out and 24 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2005-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 478 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2005-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
478 J/kg
Mixed-layer CIN
-91 J/kg
Mixed-layer LCL
1499 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
-19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMAF 132219
FFWMAF
TXC135-140115-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
519 PM CDT WED JUL 13 2005

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EAST CENTRAL ECTOR COUNTY IN WEST TEXAS

* UNTIL 815 PM CDT

* AT 515 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED
  FLASH FLOODING FROM A THUNDERSTORM NEAR ODESSA. THE STORM PRODUCING
  FLASH FLOODING WAS NEARLY STATIONARY.

MOST FLOODING DEATHS ARE PREVENTABLE...AND MANY OCCUR WHEN MOTORISTS
DRIVE ACROSS FLOODED ROADWAYS. IT IS NEVER SAFE TO DRIVE ON FLOODED
ROADS. ONLY A FEW INCHES OF RAPIDLY FLOWING WATER CAN QUICKLY CARRY
AWAY YOUR VEHICLE. TURN AROUND... DONT DROWN.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

TO REPORT FLOODING OR SEVERE WEATHER ONLY... CALL THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3177 10251 3177 10230 3197 10229 3197 10252

$$
2 follow-up statements
000 
WGUS74 KMAF 132251
FFSMAF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
549 PM CDT WED JUL 13 2005

TXC135-140115-
ECTOR-
549 PM CDT WED JUL 13 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 815 PM CDT FOR EAST CENTRAL
ECTOR COUNTY...

AT 546 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A THUNDERSTORM PRODUCING FLASH FLOODING OVER THE WARNED 
AREA.  A REPORT FROM THE MEDIA INCLUDED FLOODING NEAR THE MUSIC CITY 
MALL ON 42ND STREET IN ODESSA AROUND 530 PM CDT.  THIS STORM IS 
STILL LOCATED ACROSS PARTS OF EAST ODESSA AND REMAINS A POTENTIAL 
HAZARD.  

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND. MOST FLOODING DEATHS ARE PREVENTABLE. TURN
AROUND... DONT DROWN.

TO REPORT FLOODING OR SEVERE WEATHER ONLY... CALL THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3177 10251 3177 10230 3197 10229 3197 10252

$$
000 
WGUS74 KMAF 140032
FFSMAF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
728 PM CDT WED JUL 13 2005

TXC135-140038-
ECTOR-
728 PM CDT WED JUL 13 2005

...THE FLASH FLOOD WARNING FOR EAST CENTRAL ECTOR COUNTY IS
CANCELLED...

AT 730 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT THE STORM THAT PROMPTED THE FLASH FLOOD WARNING HAS 
DISSIPATED.  THEREFORE...THE FLASH FLOOD WARNING WILL BE CANCELLED.

TO REPORT FLOODING OR SEVERE WEATHER ONLY... CALL THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3177 10251 3177 10230 3197 10229 3197 10252

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 13, 2:08 PM CDT, 3 hours 11 minutes earlier.

Area forecast discussion, Jul 13, 2:08 PM CDT, 3 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
208 PM CDT WED JUL 13 2005

.SHORT TERM...
UPPER LEVEL RIDGE WILL CONTINUE OVER THE FOUR CORNERS AREA THROUGH
THE SHORT TERM WITH AN UPPER LEVEL TROUGH EXTENDING FROM A LOW OVER
THE MIDWEST INTO THE CWA.  THE POSITIONS OF THESE SYSTEMS WILL KEEP
NORTH TO NORTHEAST UPPER LEVEL FLOW OVER THE CWA.

ANOTHER MCS IS EXPECTED TO DEVELOP OVER NORTHERN NEW MEXICO IN
RESPONSE TO A WEAK SHORTWAVE AND MOVE SOUTH TO SOUTHEAST ALONG THE
EASTERN EDGE OF THE UPPER HIGH HIGH.  THEREFORE...THE BEST CHANCE
FOR THUNDERSTORMS WILL BE OVER THE NORTHERN SECTIONS OF SOUTHEAST
NEW MEXICO AS THIS MCS APPROACHES THIS REGION BY EARLY MORNING.

OTHERWISE...WEAK VORTICITY MAXES ASSOCIATED WITH THE TROUGH WILL
COMBINE WITH OROGRAPHICAL LIFTING TO PRODUCE WIDELY SCATTERED TO
SCATTERED THUNDERSTORMS OVER THE MOUNTAINOUS AREAS AND ADJACENT
PLAINS THIS AFTERNOON AND EVENING.  WILL KEEP LOW POPS FOR THE REST
OF THE AREA AS THE WEAK VORT MAXES AND AFTERNOON HEATING PROVIDE
ENOUGH LIFT FOR THE DEVELOPMENT OF ISOLATED THUNDERSTORMS.

.LONG TERM...
MORE OF THE SAME IS EXPECTED ACROSS THE CWFA THROUGH THE MIDDLE OF
NEXT WEEK AS A MID/UPPER TROPOSPHERIC DEFORMATION ZONE WILL PERSIST
OVER THE REGION.  THIS WEAKNESS ALONG WITH A MOIST AND UNSTABLE
AIRMASS WILL ALLOW FOR DIURNAL CONVECTIVE DEVELOPMENT JUST ABOUT
ANYWHERE OVER THE NEXT SEVERAL DAYS...WITH PERHAPS A BETTER CHANCE
OVER THE MOUNTAINS AND ADJACENT PLAINS.  WE COULD SEE LATE NIGHT
ACTIVITY AS WELL SHOULD MCS DEVELOPMENT TAKE PLACE TO OUR NORTH...
BUT CONFIDENCE IS NOT HIGH IN THIS SCENARIO AT THE MOMENT.
TEMPERATURES WILL REMAIN AT OR A BIT ABOVE NORMAL THROUGH THE
MIDDLE OF NEXT WEEK GIVEN THE ABOVE REASONING.  STILL TOO EARLY
TO TELL WHAT EFFECTS...IF ANY...THE FUTURE HRCN EMILY WILL
HAVE ON THE WX HEREABOUTS.  SHOULD EMILY FOLLOW THE PATH AS
SHOWN BY THE LATEST EXTENDED MODEL GUIDANCE...WE MAY SEE A SLIGHT
INCREASE IN TEMPERATURES LATE IN THE EXTENDED AS SUBSIDENCE AHEAD
OF THE SYSTEM SPREADS ACROSS THE AREA.  PLEASE REFER TO THE LATEST
STATEMENTS AND ADVISORIES FROM THE NATIONAL HURRICANE CENTER
REGARDING EMILY.

THE GRIDS WERE IN GOOD SHAPE OVERALL AND NO SIGNIFICANT CHANGES WERE
MADE TO THE EXISTING FORECAST DATABASE.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              72  96  73  96 /  10  20  20  20
CARLSBAD NM                70 100  70  97 /  30  20  30  30
DRYDEN TX                  73  97  73  97 /  10  20  20  30
FORT STOCKTON TX           70  96  72  95 /  20  30  30  30
GUADALUPE PASS TX          67  92  70  90 /  30  20  30  30
HOBBS NM                   70  98  71  96 /  30  20  20  30
MARFA TX                   65  90  62  87 /  20  30  30  30
MIDLAND INTL AIRPORT TX    70  97  73  95 /  20  20  20  30
ODESSA TX                  71  97  74  95 /  20  20  20  30
WINK TX                    73 103  73 100 /  20  30  20  30

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

54/70
Hazardous weather outlook, Jul 13, 2:11 PM CDT, 3 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
211 PM CDT WED JUL 13 2005

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-141845-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
211 PM CDT WED JUL 13 2005 (111 PM MDT WED JUL 13 2005)

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT
SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE OVER THE
NORTHERN SECTIONS OF SOUTHEAST NEW MEXICO TONIGHT AS A THUNDERSTORM
COMPLEX MOVES SOUTHEAST INTO THE REGION FROM NORTHERN NEW MEXICO.
ELSEWHERE ISOLATED TO WIDELY SCATTERED THUNDERSTORMS WILL FORM IN
THE MOUNTAINOUS AREAS AND ADJACENT PLAINS THIS EVENING WITH ISOLATED
DEVELOPMENT ALSO POSSIBLE OVER THE EASTERN SECTIONS OF WEST TEXAS.
MOST OF THE ACTIVITY WILL REMAIN BELOW SEVERE LIMITS...HOWEVER
ISOLATED STORMS COULD PRODUCE LOCALLY DAMAGING WIND AND HAIL TO THE
SIZE OF NICKELS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT (LOWER CASE)
HTTP://WWW.WEATHER.GOV/MIDLAND

Nearby

Flash Flood Warnings in Texas, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.